Heavy Rain, Seward
- When
- May 18, 11:15 AM CST
- Where
- Seward County, 8.18 mi NW of Kismet
- Reported by
- Emergency Manager
- Coordinates
- 37.270, -100.820
A strong upper level jet maxima helped to support isentropic lift across the area as a surface trough edged eastward. Abundant moisture interacted with the features to produce widespread thunderstorms, some severe.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DDC wrote it up.
A strong upper level jet maxima helped to support isentropic lift across the area as a surface trough edged eastward. Abundant moisture interacted with the features to produce widespread thunderstorms, some severe.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before the first event at May 18, 2:25 AM CST, 8 hours 50 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DODGE CITY KS 325 AM CDT TUE MAY 18 2010 .DISCUSSION... DAYS 1-2... THE 00Z UPPER AIR 500 MB ANALYSIS SHOWED A SHORTWAVE RIDGE SITUATED ALONG THE FRONT RANGE OF THE ROCKIES. LOW PRESSURE WAS OVER THE LOWER GREAT LAKES AND CONTINUES TO MOVE EAST. FARTHER WEST A STRONG SHORTWAVE TROUGH HAD MOVED ONSHORE OVER CALIFORNIA AND WAS CONTINUING EASTWARD WITH THE HELP OF A 110 KNOT JET AT 250 MB. UVV WAS INCREASING OVER THE REGION AS THE WESTERN U.S. SYSTEM APPROACHES. SOME ADDITIONAL LIFT WAS MOST LIKELY BEING SUPPORTED BY THE RIGHT ENTRANCE REGION OF A SPEED MAX SITUATED SOUTHWEST AND SOUTH OF THE GREAT LAKES LOW. LOW LEVEL MOISTURE WAS SLOWLY ADVECTING BACK NORTH INTO THE REGION FROM CENTRAL TEXAS. A LOOP OF THE RADAR MOSAIC SHOWS AN MCS WORKING ITS WAY EAST SOUTHEAST ACROSS THE OK/TX PANHANDLES. A COUPLE NARROW BANDS OF THUNDERSTORMS HAD DEVELOPED FROM NEAR GOODLAND TO GARDEN CITY AND OUT OVER SOUTHEAST COLORADO. THESE AREAS OF PRECIPITATION SHOULD CONTINUE TO PROPAGATE EASTWARD THROUGH THE EARLY MORNING HOURS. UNLESS COVERAGE OF THESE STORMS BEGINS TO DRASTICALLY INCREASE THINK THAT POPS IN THE CHANCE CATEGORY SHOULD COVER THEM. SURFACE CYCLOGENESIS WILL CONTINUE OVER SOUTHEAST COLORADO AND NORTHEAST NEW MEXICO THIS TODAY. INCREASING SOUTHERLY FLOW SHOULD PULL EVEN BETTER LOW LEVEL MOISTURE NORTHWARD INTO SOUTHWEST KANSAS. BY MID AFTERNOON WE SHOULD SEE THUNDERSTORMS FIRING OFF THE HIGHER TERRAIN OF SOUTHEAST COLORADO WHICH SHOULD MOVE INTO SOUTHWEST LATER THIS AFTERNOON AND EVENING. WITH BETTER INSTABILITY AND A DECENT VEERING WIND PROFILE WE COULD SEE A FEW SUPERCELL THUNDERSTORMS PRODUCING LARGE HAIL AND DAMAGING WINDS. AN ISOLATED TORNADO COULD ALSO OCCUR ALTHOUGH THE GREATER THREAT FOR THAT MAY STAY SOUTH OF SOUTHWEST KANSAS. THUNDERSTORMS COULD EVOLVE INTO AN MCS ACROSS SOUTHWEST KANSAS THAT WOULD BE CAPABLE OF PRODUCING SOME VERY HEAVY RAINFALL LATER TONIGHT. THE WESTERN CONUS UPPER WAVE IS FORECAST TO CLOSE OFF INTO AN UPPER LOW THAT MOVES OUT INTO NORTHWEST KANSAS BY THURSDAY MORNING. THIS SHOULD TAKE THE BEST CHANCES FOR PRECIPITATION TOWARD CENTRAL PARTS OF KANSAS WEDNESDAY NIGHT. DAYS 3-7... SEE LITTLE REASON TO MAKE BIG CHANGES TO THE GOING FORECAST. THE NEXT UPPER TROUGH WILL MOVE ACROSS THE PLAINS AND INTO EASTERN KANSAS AT THE START OF THE PERIOD. THE INVERTED SFC TROUGH WILL MOVE EAST, AND ANY LINGERING WRAP AROUND PRECIP SHOULD TAPER OFF THURSDAY AND THURSDAY NIGHT. FRIDAY SHOULD BE FAIRLY QUIET AND WARMER AS WEAK RIDGING BUILDS IN BRIEFLY BETWEEN SYSTEMS. THE NEXT BIG QUESTION IS HOW THE LARGE UPPER TROUGH IN THE WEST WILL AFFECT WESTERN KS. THE GFS CONTINUES TO BE A BIT MORE PROGRESSIVE, EJECTING A LEAD SHORTWAVE TROUGH INTO THE NORTHERN PLAINS ON SATURDAY. THE ECMWF ALSO BRINGING A LEAD SHORTWAVE OFF TO OUR NORTH, BUT KEEPS THE MAIN TROUGH FURTHER WEST THAN THE GFS SOLUTION. THE CANADIAN BRINGS A SHORTWAVE OUT ON SUNDAY. SUCH MINOR FEATURES WILL NOT BE HANDLED WELL BY ANY MODEL THIS FAR OUT. GOING FORECAST HAS THE CWA DRY FOR SATURDAY, THEN SOME POPS FOR STORMS FIRING ALONG THE DRYLINE SUNDAY AND MONDAY. SEE LITTLE REASON AT THIS POINT TO CHANGE THAT. MADE A FEW MINOR TWEAKS TO TEMPS AND WINDS TO TRY AND IMPROVE INTERSITE CONSISTENCY, BUT NO MAJOR CHANGES TO THE GRIDS. .AVIATION... THUNDERSTORMS HAVE STARTED TO GO UP IN THE WESTERN FORECAST AREA, SO WILL HAVE TO UPDATE KGCK AND KDDC WITH VCTS OR EVEN A PREVAILING -TSRA MENTION IF THE LINE FILLS IN A BIT MORE. PLENTY OF MID AND HIGH CLOUDS, BUT SOME MVFR CEILINGS ARE NOT OUT OF THE QUESTION RIGHT AROUND SUNRISE. CONDITIONS SHOULD BECOME VFR AROUND 15-18Z, BUT STRATUS WILL REDEVELOP AFTER 06Z TONIGHT. SHOWERS AND THUNDERSTORMS WILL ALSO BE POSSIBLE FOR MUCH OF THE AFTERNOON AND EVENING AS AN UPPER SYSTEM MOVES OUT, SO WILL INCLUDE A CB MENTION FOR LATER IN THE DAY. && .PRELIMINARY POINT TEMPS/POPS... DDC 64 54 64 52 / 50 70 60 40 GCK 65 52 64 50 / 50 70 60 40 EHA 70 52 72 50 / 50 50 50 20 LBL 68 53 72 50 / 50 60 50 30 HYS 67 54 62 51 / 40 70 70 60 P28 68 56 65 55 / 40 70 70 50 && .DDC WATCHES/WARNINGS/ADVISORIES... NONE. && FN02/26
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DODGE CITY KS 944 AM CDT TUE MAY 18 2010 KSZ043-061>063-074>078-084>088-191000- SCOTT-HAMILTON-KEARNY-FINNEY-STANTON-GRANT-HASKELL-GRAY-FORD- MORTON-STEVENS-SEWARD-MEADE-CLARK- 944 AM CDT TUE MAY 18 2010 /844 AM MDT TUE MAY 18 2010/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST AND WEST CENTRAL KANSAS. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS ARE EXPECTED TO DEVELOP OVER FAR EASTERN COLORADO THIS AFTERNOON AND MOVE INTO SOUTHWEST KANSAS THIS EVENING. STORMS THIS EVENING WILL BE CAPABLE OF PRODUCING LARGE HAIL AND DAMAGING WINDS. AN ISOLATED TORNADO COULD ALSO OCCUR. THE GREATEST THREAT FOR SEVERE WEATHER WILL BE WEST OF A LINE FROM DIGHTON TO DODGE CITY AND ASHLAND. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY SCATTERED THUNDERSTORMS ARE EXPECTED TO BE ONGOING ACROSS SOUTHWEST KANSAS WEDNESDAY MORNING. THUNDERSTORMS SHOULD INTENSIFY DURING THE AFTERNOON HOURS WITH LARGE HAIL...DAMAGING WINDS AND POSSIBLE TORNADOES BEING THE MAIN THREAT. THE THREAT FOR SEVERE WEATHER WILL BE GREATEST ALONG THE OKLAHOMA BORDER. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED LATE THIS AFTERNOON AND EARLY TONIGHT SOUTHWEST OF A DIGHTON TO DOGE CITY TO ASHLAND LINE. && FOR MORE INFORMATION VISIT OUR WEBPAGE AT HTTP://WEATHER.GOV/DDC KSZ030-031-044>046-064>066-079>081-089-090-191000- TREGO-ELLIS-LANE-NESS-RUSH-HODGEMAN-PAWNEE-STAFFORD-EDWARDS-KIOWA- PRATT-COMANCHE-BARBER- 944 AM CDT TUE MAY 18 2010 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...SOUTH CENTRAL...SOUTHWEST AND WEST CENTRAL KANSAS. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS ARE EXPECTED TO DEVELOP OVER FAR EASTERN COLORADO THIS AFTERNOON AND MOVE INTO SOUTHWEST KANSAS THIS EVENING. STORMS THIS EVENING WILL BE CAPABLE OF PRODUCING LARGE HAIL AND DAMAGING WINDS. AN ISOLATED TORNADO COULD ALSO OCCUR. THE GREATEST THREAT FOR SEVERE WEATHER WILL BE WEST OF A LINE FROM DIGHTON TO DODGE CITY AND ASHLAND. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY SCATTERED THUNDERSTORMS ARE EXPECTED TO BE ONGOING ACROSS SOUTHWEST KANSAS WEDNESDAY MORNING. THUNDERSTORMS SHOULD INTENSIFY DURING THE AFTERNOON HOURS WITH LARGE HAIL...DAMAGING WINDS AND POSSIBLE TORNADOES BEING THE MAIN THREAT. THE THREAT FOR SEVERE WEATHER WILL BE GREATEST ALONG THE OKLAHOMA BORDER. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT. && FOR MORE INFORMATION VISIT OUR WEBPAGE AT HTTP://WEATHER.GOV/DDC
The Dodge City radar (KDDC), 93 km away, was scanning. The volume nearest the first event began at 17:14 UTC.
20 hail, 4 heavy rain, 1 high wind, 1 flood. Local standard time, as filed.
Rainfall of 5.00 was reported.
Strong winds blew off a storm window at a location 3 miles south-southwest of Howell.
Three windows were broken by the hail. There was also strong wind with the hail.
Highway 160 was closed for a time as runoff from earlier heavy rain ran across the highway.
Rainfall of 5.00 was reported.
The siding was damaged and windows were broken.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2010Every state in 2010This day in weather historyWarnings in Kansas, May 2010
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 244916, 244902, 244903, 244904, 244905, 244906, 244907, 244908, 244909, 244910, 244912, 244913, 244914, 244917, 244930, 244927, 244915, 244928, 244901, 244929, 244919, 244920, 244921, 244922, 244923, 244924.